Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Norman, OK

May 22, 2020Wichita County, Texas

NWS Norman, OK issued this flash flood warning at May 22, 2020, 11:07 PM CDT for Wichita County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 11:07 PM CDT (04:07 UTC)
Expired
May 23, 2020, 2:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Wichita County, TX

The radar

The Altus AFB radar (KFDR), 59 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2660 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.5
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

408 
WGUS54 KOUN 230407
FFWOUN
TXC485-230700-
/O.NEW.KOUN.FF.W.0024.200523T0407Z-200523T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1107 PM CDT Fri May 22 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Wichita County in northern Texas...

* Until 200 AM CDT.

* At 1106 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Wichita Falls, Iowa Park, Sheppard AFB and Pleasant Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3402 9871 3398 9842 3384 9842 3384 9871

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Zwink
1 follow-up statement
028 
WGUS74 KOUN 230652
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
152 AM CDT Sat May 23 2020

TXC485-230702-
/O.EXP.KOUN.FF.W.0024.000000T0000Z-200523T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita TX-
152 AM CDT Sat May 23 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WICHITA COUNTY WILL
EXPIRE AT 200 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3402 9871 3398 9842 3384 9842 3384 9871

$$

Zwink

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 22, 5:51 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 22, 5:51 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
551 PM CDT Fri May 22 2020

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 214 PM CDT Fri May 22 2020

Cold pool from morning MCS has modified significantly with surface
heating. Winds have turned south-southeasterly in response to
deepening lee side trough resulting in moisture advection back into
the area. Low 70 degree dew points have already made it back into
southern Oklahoma, and deeper cumulus field lags this slightly
(where deeper moisture likely resides). Although midlevel heights
are neutral to slowly rising implying some subsidence,
convergence along remnant outflow boundary across western north
Texas may eventually result in convective initiation. Several
convective attempts have been observed already in the day cloud
phase RGB satellite imagery, but parcels are detaining due to
orthogonal flow. The relatively "cool" side of the boundary will
continue to destabilize and with time convection that forms near
the boundary should be able to sustain as it moves northeastward.
Although any storms that initiate will move northeasterly at 25-30
mph, effective shear supports slower more easterly motions with
supercells. Step mid- level lapse rates are contributing to
moderate to strong instability which will support large hail and
damaging wind threat. Given expected evolution, the potential for
stretching of vertical vorticity along the boundary for tornado
formation seems limited in space and time, and overall a low
threat. However, this evening, low- level shear strengthens
considerably causing hodographs to enlarge and become more
favorable for tornadoes. By then, a more consolidated cluster of
storms may have evolved, but if discrete supercell morphologies
persist long enough that would increase the tornado potential. The
greatest concern may be from Archer City to Waurika and
southeastward.

Further north, a band of flat cumulus along a convergence boundary
extending from near Stillwater westward to north of Watonga will
need to be watched. This is an area with comparatively larger CIN
but an isolated storm is not out of the question given continued
convergence and boundary layer heating/destabilization. We will
launch a special 20z sounding to further assess this potential.
Right now it seems to be a low probability scenario, but if storms
can develop and somehow sustain in the hostile subsident/capped
environment, CAPE/shear combinations would be sufficient for storms
to become severe. Again, this appears to be an unlikely scenario but
we will watch observational trends closely.

A cluster of storms could evolve and traverse the Red River through
the evening, with additional development across the southern half of
our area not out of the question given low-level jet and
warm/moist advection regime. Most CAMs suggest this possibility.

JT/BRB

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 151 PM CDT Fri May 22 2020

For Saturday, it still appears most locations will remain dry
during the daytime. Isolated to scattered thunderstorms may
develop along a dryline across the eastern Texas panhandle and
move into western Oklahoma and north Texas. Convective coverage
continues to be uncertain. Forecast soundings continue to indicate
a rather stout cap across most of the dryline. There are
indications the cap could be weak enough near the Caprock for
convection initiation.

With relatively weak effective bulk shear (~20 knots), storm
organization will be limited (e.g., multicellular rather than
supercellular). This should limit the overall severe threat as the
storms move eastward during the evening hours. Isentropic
ascent/warm air advection may help sustain or develop new
showers/storms a little farther east into the overnight hours.

For Sunday, a lead shortwave trough is forecast to lift
northeastward from Texas. This should result in scattered showers
and thunderstorms across south central and eastern Oklahoma.
Otherwise, thunderstorms are expected to develop along the dryline
during the afternoon with the potential to affect western
Oklahoma and north Texas again.

For Sunday night and beyond, the longwave trough is forecast to
close off to the west and slow down. Periods of showers and
thunderstorms are expected through the middle part of next week
with the low in the vicinity (perhaps with shortwave troughs
rotating on its eastern edge). The primary hazard during this time
will be heavy rainfall that may lead to flooding. The overall
synoptic pattern in the mid-latitudes appears quite blocky, so
forecast confidence remains low.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 546 PM CDT Fri May 22 2020

Thunderstorms that have developed south of Frederick, Oklahoma are
currently tracking northeastward and may impact KLAW this evening.
Uncertainty exists with regard to shower/thunderstorm potential
tonight over southern Oklahoma. At this time, storms are expected
to remain south of the OKC metro area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  85  68  82 /  20  10  20  50
Hobart OK         66  89  66  84 /  10  10  30  40
Wichita Falls TX  67  89  69  84 /  40  10  30  50
Gage OK           62  91  65  87 /   0  10  30  40
Ponca City OK     64  85  69  84 /  10  10  20  50
Durant OK         67  86  68  82 /  50  20  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....10
AVIATION...01
Hazardous weather outlook, May 22, 11:57 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1157 AM CDT Fri May 22 2020

OKZ004>048-050>052-TXZ083>090-231700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1157 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon through Tonight...

.Thunderstorms...
Thunderstorms are likely to develop near a remnant outflow
boundary across western-north Texas later this afternoon, most
likely not until around 3pm. Hail up to two inches in diameter
and wind gusts up to 70 mph will be possible with these storms.
The most likely locations to be impacted are south of a line from
Altus to Waurika.

A cluster of storms may evolve this evening and move eastward
across southern Oklahoma with a continued threat of severe
weather. This evening, the primary threat will transition to
damaging winds, although large hail may still be possible with the
strongest storms. A tornado or two is possible, especially near
and south of the Red River during the early to mid evening.
Individual storm motion will be east-northeasterly at 15 to 25
mph. The severe weather threat should diminish early tonight as
storms weaken and move southeast of the area.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations late
this afternoon and tonight.

.Heavy Rainfall...
Heavy rainfall will be possible this morning across parts of
southeastern Oklahoma. Additional heavy rainfall will be possible
late this afternoon and tonight across southern Oklahoma and
western north Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are expected to continue off and on through next
Thursday. A Marginal Risk covers the area west of Alva to Hobart
to Archer City Texas on Saturday, mainly during the evening.
Severe thunderstorms will also be possible on Sunday, but details
are still uncertain regarding timing and location.

.Heavy rain...
Heavy rainfall is possible, particularly on Friday, and again
Sunday night into Monday. Heavy rainfall may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 22, 9:39 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             2 SE BELLEVUE           33.61N 97.99W
05/22/2020  M1.50 INCH       CLAY               TX   PUBLIC

&&

BTHOREN
Local storm report, May 22, 9:44 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
944 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             WICHITA FALLS           33.89N 98.51W
05/22/2020  E0.75 INCH       WICHITA            TX   TRAINED SPOTTER

            NEAR SHEPPARD AFB

&&

BTHOREN
Special weather statement, May 22, 9:52 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
952 PM CDT Fri May 22 2020

OKZ048-052-230315-
Atoka OK-Bryan OK-
952 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Atoka and
northeastern Bryan Counties Until 1015 PM CDT...

AT 951 PM CDT, a strong thunderstorm was located near Bokchito,
moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Bokchito, Bennington and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3416 9598 3415 9596 3412 9594 3394 9594
      3392 9592 3392 9588 3385 9611 3401 9622
      3426 9584 3420 9578 3416 9578
TIME...MOT...LOC 0251Z 238DEG 28KT 3398 9610

BRB
Local storm report, May 22, 10:02 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             9 W ANADARKO            35.07N 98.40W
05/22/2020  E1.75 INCH       CADDO              OK   PUBLIC

0858 PM     HAIL             5 SW RANDLETT           34.13N 98.52W
05/22/2020  M1.50 INCH       COTTON             OK   PUBLIC

&&

BTHOREN
Local storm report, May 22, 10:43 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             ARCHER CITY             33.59N 98.63W
05/22/2020  E1.00 INCH       ARCHER             TX   AMATEUR RADIO

&&

BTHOREN
Local storm report, May 22, 10:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1044 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             HOLLIDAY                33.81N 98.69W
05/22/2020  E1.00 INCH       ARCHER             TX   AMATEUR RADIO

&&

BTHOREN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:13 PM CDTSevere Thunderstorm WarningOUNWichita32 min
May 22, 7:23 PM CDTTornado WarningOUNClay52 min
May 22, 7:24 PM CDTTornado WarningOUNClay36 min
May 22, 7:33 PM CDTSevere Thunderstorm WarningOUNWichita27 min
May 22, 7:41 PM CDTSevere Thunderstorm WarningOUNClay34 min
May 22, 7:42 PM CDTSevere Thunderstorm WarningOUNKnox33 min
May 22, 7:54 PM CDTSevere Thunderstorm WarningOUNClay, Wichita51 min
May 22, 7:55 PM CDTSevere Thunderstorm WarningOUNClay50 min
May 22, 8:06 PM CDTSevere Thunderstorm WarningOUNClay24 min
May 22, 8:12 PM CDTSevere Thunderstorm WarningOUNClay33 min
May 22, 8:19 PM CDTSevere Thunderstorm WarningOUNWichita26 min
May 22, 8:32 PM CDTSevere Thunderstorm WarningOUNClay43 min
May 22, 8:40 PM CDTSevere Thunderstorm WarningOUNClay50 min
May 22, 8:43 PM CDTTornado WarningOUNClay32 min
May 22, 8:44 PM CDTFlash Flood WarningOUNClay2 hr
May 22, 8:46 PM CDTSevere Thunderstorm WarningOUNWichita44 min
May 22, 8:48 PM CDTSevere Thunderstorm WarningOUNWilbarger42 min
May 22, 9:15 PM CDTSevere Thunderstorm WarningOUNClay45 min
May 22, 9:17 PM CDTSevere Thunderstorm WarningOUNClay, Wichita43 min
May 22, 9:22 PM CDTSevere Thunderstorm WarningOUNArcher23 min
May 22, 9:29 PM CDTFlash Flood WarningOUNClay, Wichita7 hr
May 22, 9:30 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
May 22, 9:40 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger35 min
May 22, 9:44 PM CDTSevere Thunderstorm WarningOUNArcher, Clay61 min
May 22, 10:13 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger47 min
May 22, 10:38 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger52 min
May 22, 10:45 PM CDTFlash Flood WarningOUNClay6 hr
May 22, 10:45 PM CDTSevere Thunderstorm WarningOUNArcher, Clay45 min
May 22, 10:46 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita18 min
May 22, 10:54 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger51 min
May 22, 11:31 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Clay, Wichita, Wilbarger59 min
May 22, 11:45 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger30 min
May 23, 12:24 AM CDTFlash Flood WarningOUNArcher, Clay3 hr
May 23, 12:31 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger59 min
May 23, 12:56 AM CDTAreal Flood AdvisoryOUNBaylor, Wilbarger3 hr
May 23, 12:57 AM CDTSevere Thunderstorm WarningOUNWilbarger33 min
May 23, 1:28 AM CDTSpecial Weather StatementOUNArcher32 min
May 23, 1:31 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger44 min
May 23, 1:41 AM CDTSevere Thunderstorm WarningOUNArcher, Clay49 min
May 23, 2:09 AM CDTAreal Flood AdvisoryOUNWilbarger3 hr
May 23, 2:13 AM CDTSevere Thunderstorm WarningOUNHardeman, Wichita, Wilbarger47 min
May 23, 3:03 AM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger42 min
May 23, 3:04 AM CDTSevere Thunderstorm WarningOUNArcher, Clay16 min
May 23, 8:01 AM CDTRiver Flood WarningOUNWichita, Wilbarger72 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.